Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Brownsville, TX

January 31, 20088 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 31, 2008, 3:58 AM CST for 8 counties in Texas. It took effect at Jan 31, 2008, 9:00 AM CST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 31, 2008, 3:58 AM CST (09:58 UTC)
In effect from
Jan 31, 2008, 9:00 AM CST
Expired
Jan 31, 2008, 7:00 PM CST
In force
10 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 12:12 PM CSTWILDFIRELa Gloria, TXGRASS WILDFIRE OF GREATER THAN 300 ACRES REPORTED BY THE USFWS NEAR LA GLORIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 310958
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
358 AM CST THU JAN 31 2008

...A RED FLAG WARNING IS IN EFFECT FROM THIS MORNING THROUGH
THIS EVENING ACROSS ALL OF DEEP SOUTH TEXAS FOR STRONG NORTH WINDS
AND LOW RELATIVE HUMIDITIES...

.A STRONG COLD FRONT WILL PASS THROUGH DEEP SOUTH TEXAS THIS
MORNING USHERING IN MUCH STRONGER NORTH WINDS AND MUCH LOWER
RELATIVE HUMIDITIES THROUGH THE DAY. THE AREAS THAT WILL BE MOST
VULNERABLE TO THE INCREASED FIRE BEHAVIOR DANGER WILL BE
LOCATIONS ALONG AND WEST OF HIGHWAY 281.

TXZ248>257-311800-
/O.UPG.KBRO.FW.A.0001.080131T1500Z-080201T0100Z/
/O.NEW.KBRO.FW.W.0002.080131T1500Z-080201T0100Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
358 AM CST THU JAN 31 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTHWEST TO NORTH WINDS ARE EXPECTED TO INCREASE INTO THE 20 TO
30 MPH RANGE WITH SOME HIGHER GUSTS IN THE WAKE OF A COLD FRONT
THAT IS EXPECTED TO SWEEP ACROSS DEEP SOUTH TEXAS THIS MORNING.
AS MUCH DRIER AIR FILTERS IN THE REGION...THE RELATIVE HUMIDITIES
WILL DROP INTO THE 25 TO 35 PERCENT RANGE BY THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$

SPEECE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:24 AM CST, 34 minutes earlier.

Area forecast discussion, Jan 31, 3:24 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
324 AM CST THU JAN 31 2008

.DISCUSSION...LOW TO MID LEVEL MOISTURE SHOULD INCREASE TONIGHT
INTO THURSDAY MORNING BEFORE A 500MB SHORTWAVE TROUGH DEVELOPS
OVER THE SOUTHERN ROCKIES AND MOVES INTO THE SOUTHERN PLAINS. THIS
WILL BRING SURFACE LOW PRESSURE OVER NORTHWEST TEXAS EASTWARD WITH
A SIGNIFICANT COLD FRONT ACROSS THE STATE THURS MORNING. FOG IS
EXPECTED TO DEVELOP TONIGHT INTO EARLY THURSDAY AHEAD OF THE
FRONT. REFRESHED THE GRIDS WITH THE LATEST 00Z MODEL DATA IN THE
FOLLOWING WAY. POPULATED TEMPERATURES WITH THE ADJMEX MODEL AND
MANUALLY LOWERED TEMPERATURES AS MUCH AS FIVE TO SIX DEGREES IN
THE NORTHERN PORTIONS OF THE INTERIOR CWA FOR THE DAYBREAK HOURS OF
FRIDAY MORNING. SINCE A WARM BIAS HAS BEEN OBSERVED IN THE
GUIDANCE THIS WINTER SEASON WITH LOW TEMPERATURES DUE TO AN
OVERESTIMATE OF THE DEW POINT TEMPERATURES ESPECIALLY WITH ARCTIC
MASSES ... ALSO LOWERED THE DEW POINT TEMPERATURES BY THE SAME
AMOUNT AS THE TEMPERATURE FOR THE NORTHERN AND INTERIOR PORTIONS
OF THE CWA. LOADED HPC QPF GUIDANCE FOR THE SHORT TERM PERIOD
SINCE THE PRECIPITATION MODEL GUIDANCE APPEARS A BIT OVERDONE.
ALSO ADDED FOG FOR THE MORNING HOURS OF AND DAYBREAK OF THIS
MORNING.

&&

.MARINE...BUOY020 CHECKS IN TODAY WITH FAIRLY BENIGN MARINE
CONDITIONS WITH A SE WIND AROUND 16 KTS WITH SWELLS AROUND 6 FT.
THE MARINE CONDITIONS WILL BEGIN TO DETERIORATE LATER TODAY IN
RESPONSE TO THE INCREASING NORTHWESTERLY SURFACE FLOW BUILDING IN
THE WAKE OF THE EXPECTED FROPA OVER THE REGION THIS MORNING.  THIS
INCREASE IN THE WIND AND SWELL ACTIVITY WILL BE FAIRLY SHORT LIVED
AS A WEAKER PGF PREVAILS ON FRI ALLOWING THE WINDS AND SEAS TO
SLACKEN INTO FRI NIGHT.  THEN THE INCREASE OF BROAD 500 MB TROFFING
OVER THE CENTRAL U.S. WILL THEN TIGHTEN UP THE PGF INTO THIS WEEKEND
RESULTING IN A STRONGER SOUTHERLY LOW LEVEL WIND FLOW. ANOTHER COLD
FRONT WILL MOVE OVER THE REGION NEXT TUES SHIFTING THE LOW LEVEL
FLOW BACK AROUND TO THE NORTH AND INCREASING THE SWELLS ONCE AGAIN.
WILL POST AN SCA FOR ALL THE LOWER TX MARINE LOCATIONS THROUGH THIS
EVENING WITH SCA CONDITIONS LIMITED TO THE OFFSHORE WATERS LATER
TONIGHT. EXPECTED PRETTY ROUGH MARINE CONDITIONS TO PREVAIL FOR THE
BULK OF THIS COMING CWF ISSUANCE. WNA WIND AND SWELL GUIDANCE LOOKS
REASONABLE.
&&

.FIRE WEATHER...AFTER LOOKING AT PROGGED LOW LEVEL WINDS AND
EXPECTED RH VALUES AROUND THE REGION TODAY IN THE WAKE OF THE
FROPA...WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR THE ENTIRE BRO CWA.  WILL UPDATED THE RFW HERE SHORTLY.
&&

.AVIATION...THE COLD FRONT HAS PUSHED INTO WEST TX EARLY THIS
MORNING ON ITS WAY TOWARDS THE LOWER RGV. THE LIGHT SE SURFACE WINDS
COMBINED WITH FAIRLY NARROW TEMP/DEWPOINT SPREADS WILL SET THE STAGE
FOR LOW CLDS AND VSBYS DURING THE EARLY MORNING. THIS WILL BE SHORT
LIVED HOWEVER AS BOTH THE MET AND GFS SHOW THE SURFACE FLOW SHIFTING
AROUND TO A DRIER W-NW DIRECTION A LITTLE AFTER SUNRISE TODAY. THIS
WILL DRAMATICALLY IMPROVE THE VSBYS AND CEILINGS THROUGH THE REST OF
THIS CURRENT TAF PERIOD WITH THE NORTHERLY SURFACE FLOW SLACKENING
LATER TODAY AND TONIGHT. GENERAL IFR/LIFR CONDITIONS WILL PREVAIL
INITIALLY THEN SHIFTING BACK TO VFR CONDITIONS AFTER SUNRISE.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  44  70  57 /  20  10  10  10
BROWNSVILLE          77  44  70  58 /  20  10  10  10
HARLINGEN            76  39  72  54 /  20  10  10  10
MCALLEN              73  43  72  54 /  20  10  10  10
RIO GRANDE CITY      73  46  71  51 /  10  10  10  10
SOUTH PADRE ISLAND   72  54  69  54 /  20  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 9 AM THIS
MORNING TO 7 PM CST THIS EVENING FOR TXZ248>257. SMALL CRAFT
ADVISORY FROM 9 AM THIS MORNING TO 7 PM CST THIS EVENING FOR
GMZ130-132-135. SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 3 AM
CST FRIDAY FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

60/53
Hazardous weather outlook, Jan 30, 6:30 AM CST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 AM CST WED JAN 30 2008

TXZ248>257-311200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
630 AM CST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

AREAS OF FOG...SOME POSSIBLY LOCALLY DENSE...WILL DEVELOP AFTER
MIDNIGHT OVER DEEP SOUTH TEXAS. AND...THERE IS A MODERATE RISK OF
RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FOG WILL PERSIST OVER PORTIONS OF DEEP SOUTH TEXAS UNTIL
SHORTLY AFTER SUNRISE THURSDAY MORNING. A SMALL CRAFT ADVISORY OR
GALE WARNING WILL BE NEEDED ALONG THE LOWER TEXAS COAST THURSDAY
THROUGH EARLY FRIDAY MORNING AS WINDS AND SEAS INCREASE IN THE WAKE
OF A COLD FRONT. AND...A MODERATE TO HIGH RISK OF RIP CURRENTS IS
EXPECTED THROUGH MUCH OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:57 PM CSTFreeze WarningBROBrooks, Jim Hogg, Kenedy, Zapata18 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.